https://www.youtube.com/watch?v=cxROJaIT6QU The following is an excerpt from A Day without Pain (Revised and Updated) by Mel Pohl, MD, FASAM of Las Vegas Recovery Center. Copyright 2008, 2011 by Central Recovery Press. Used with permission. If you are dependent on opiates, sedatives, or tranquilizers, withdrawal can start just hours after you have taken your last dose. You can experience restlessness, muscle and bone pain, insomnia, diarrhea, vomiting, and other symptoms. If you are going through withdrawal, you may require medical attention. Typically, major withdrawal symptoms hit their worst point within seventy-two hours and gradually subside over the course of the next five to seven days. These symptoms vary widely from person to person and with different drugs and different formulations of drugs. Opiates also can produce what is sometimes described as withdrawal-mediated pain. The pain-relieving effect of some opiates lasts only a few hours, and then the pain returns even more intensely as these drugs wear off. Many who take opiates for long periods have intermittent withdrawal between doses, and hence increased pain. Addiction is also a possibility with chronic use of opiates in some people. Another problem that makes it difficult to stop taking opiates for some is that they not only have an effect on the pain center of the brain, but they also affect the reward/pleasure center of the brain’s limbic system. As discussed in Chapter Three, the limbic system is connected to and works in harmony with the nucleus accumbens, the brain’s pleasure center. The nucleus accumbens plays a role in sexual arousal, appetite, and the “high” from certain drugs. The limbic system has been linked to smell, learning, memory, processing of cognitive data, and sexual function. For some who take opiates, rather than feeling sleepy or woozy they get a burst of energy. They suddenly find the motivation to clean the house, wash the car, go shopping, or do any number of other chores. Some find they can only go to work if they take their medication. This is partly because the pain is lessened, but also because the drug is having an effect on other neurotransmitters in the limbic system, especially dopamine. As Dr. Barry Rosen said, “My patient took a Vicodin and her marriage got better.” This means that some people take the medications for the stimulating effect and not just the relief of pain, as originally intended by the prescribing doctor. It is a particular problem for these people after they stop because they are left, for a time (weeks to several months), with a lowered energy level, which is part of protracted alcohol withdrawal syndrome (PAWS). In an effort to relieve the incapacitating fatigue, many people are driven to start back on the drug to relieve these symptoms. The complexity of effects of opiates is that in addition to relieving physical pain, they also diminish emotional pain. As a result, you may find you are using these drugs as a “chemical coper,” that is, you are taking your prescriptions because you feel anxious, irritable, fearful, or depressed and the drugs work to temporarily relieve these symptoms. As with many chemicals that alter mood, the effect you take the pill for is soon replaced by a worsening of the state you were in before you took the pill. It is common to take pain medication to relieve the depression associated with or caused by unremitting chronic pain. Recent studies reveal that the rate of major depression is directly related to the amount of pain a person feels; the greater the pain, the more likely there also will be symptoms of depression. In a study done at Stanford University, researchers showed that compared with those who have no symptoms of depression, those with major depression are more than twice as likely to have a chronic, painful condition. In addition to tolerance and physical dependence, another potential downside to opiates is a condition called opiate-induced hyperalgesia. Hyperalgesia means more pain. Opiates can also cause changes in the nervous system that can heighten your perception of pain and make you have more pain and feel worse. Jianren Mao, MD, Ph.D., Director for Translational Pain Research at Massachusetts General Hospital in Boston, and Jane Balantyne, MD, FRCA, Associate Professor of Anesthesia, Harvard Medical School, have found that long-term opiate use in some individuals is associated with this abnormal sensitivity to pain. This condition has been seen in many people with chronic pain who have been on long-term opiate therapy. In other words, for some who take opiates, the medication is actually making the pain worse. The solution to this condition is to decrease or, preferably, discontinue the opiates. This, of course, must be done under medical supervision. Studies have shown that many people have less pain after opiates are stopped. That certainly has been the case in my clinical practice. Furthermore, it has been shown that opiates have an impact on the immune system. Scientists report that long-term exposure to opiates has a greater effect than short-term use, and abrupt withdrawal may also cause immune system problems. While researchers know all opiates have an impact on the immune system, some, such as morphine and heroin, have been shown to be worse, especially in people who have HIV/AIDS. Opiates also affect the sleep cycle, and in some cases cause periods of apnea. Sexual function and desire may be affected by opiate use and withdrawal, with decreased performance and changing levels of sex hormones, e.g., testosterone, prolactin, and/or estrogen. Many people find that what started out as a positive influence and sensible antidote to pain actually makes the pain and suffering worse and causes increasing problems with health. It would make sense to simply stop the medications when this happens, but it’s easier said than done. Giving up these medications often seems like being asked to give up a good friend and the only thing that appears to work to dampen the pain. This is not to say that all prescription medications are bad or that they should be put aside in all cases. It is to say that if your medications are making you feel worse, you may benefit from a frank discussion with your prescribing doctor about the pros and cons of continuing or stopping your medications. If you decide to stop your medications, even after the acute withdrawal phase, which may last a week or two, your energy level may not be normal for a while. It would not be uncommon for you to feel dysphoric, or kind of “off your game”–irritable, low-energy, with a depressed mood. It is possible not only to slow the progressively increasing doses of opiates, but to stop them all together. Abruptly stopping your medication is not something you should do. For anyone who has taken opiates for any length of time, slow weaning or medically monitored withdrawal is the safest way to get off pain drugs. It makes the most sense to get some professional help. For many, heavy withdrawal lasts three or four days, and for Sam it took six weeks before all the withdrawal symptoms subsided. But it’s important to know that the symptoms will subside.